Alert archive / Arizona / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 9, NWS Las Vegas, NV

August 8, 2010Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 8, 2010, 2:22 PM MST for Mohave County, Arizona. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2010, 2:22 PM MST (21:22 UTC)
Expired
Aug 8, 2010, 3:00 PM MST
In force
38 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

County Mohave County, AZ

The radar

The Cedar City radar (KICX), 103 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 8, 1:13 PM MSTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.4 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2010-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 481 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2010-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
481 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
665 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

258 
WUUS55 KVEF 082122
SVRVEF
AZC015-082200-
/O.NEW.KVEF.SV.W.0009.100808T2122Z-100808T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
222 PM MST SUN AUG 8 2010

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA...

* UNTIL 300 PM MST.

* AT 213 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR VIRGIN RIVER CAMPGROUND...
  OR 11 MILES SOUTHWEST OF ST GEORGE...AND MOVING NORTH AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...VIRGIN RIVER CAMPGROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS ALSO CAPABLE OF PRODUCING PENNY SIZE HAIL IN ADDITION
TO DAMAGING WINDS. TAKE COVER INSIDE A STURDY STRUCTURE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MST SUNDAY
EVENING FOR NORTHWEST ARIZONA AND SOUTHERN NEVADA.

&&

LAT...LON 3686 11352 3683 11384 3701 11387 3701 11356
TIME...MOT...LOC 2122Z 170DEG 26KT 3701 11371

$$

JENSEN
3 follow-up statements
954 
WWUS55 KVEF 082127
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
227 PM MST SUN AUG 8 2010

AZC015-082200-
/O.CON.KVEF.SV.W.0009.000000T0000Z-100808T2200Z/
MOHAVE AZ-
227 PM MST SUN AUG 8 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MST
FOR NORTH CENTRAL MOHAVE COUNTY...

AT 218 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR VIRGIN RIVER
CAMPGROUND...OR 9 MILES SOUTHWEST OF ST GEORGE...MOVING NORTH AT 20
MPH.

INTERSTATE 15 BETWEEN MILE MARKER 12 AND THE UTAH/ARIZONA STATE LINE 
IS ALSO INCLUDED IN THIS WARNING. TRAVELERS BETWEEN LITTLEFIELD AND 
THE UTAH STATE LINE ARE URGED TO USE CAUTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS ALSO CAPABLE OF PRODUCING PENNY SIZE HAIL IN ADDITION
TO DAMAGING WINDS. TAKE COVER INSIDE A STURDY STRUCTURE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MST SUNDAY
EVENING FOR NORTHWEST ARIZONA AND SOUTHERN NEVADA.

&&

LAT...LON 3686 11352 3683 11384 3701 11387 3701 11356
TIME...MOT...LOC 2125Z 170DEG 26KT 3703 11372

$$

JENSEN
495 
WWUS55 KVEF 082145
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
245 PM MST SUN AUG 8 2010

AZC015-082200-
/O.CON.KVEF.SV.W.0009.000000T0000Z-100808T2200Z/
MOHAVE AZ-
245 PM MST SUN AUG 8 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MST
FOR NORTH CENTRAL MOHAVE COUNTY...

AT 336 PM MDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED
11 MILES NORTH OF VIRGIN RIVER CAMPGROUND...OR 8 MILES WEST OF ST
GEORGE...MOVING NORTH AT 30 MPH.

INTERSTATE 15 BETWEEN MILE MARKER 12 AND THE UTAH/ARIZONA STATE LINE 
IS ALSO INCLUDED IN THIS WARNING. TRAVELERS BETWEEN LITTLEFIELD AND 
THE UTAH STATE LINE ARE URGED TO USE CAUTION.

ALTHOUGH THE MAIN STORM HAS MOVED INTO SOUTHWEST UTAH...GUSTY WINDS 
ARE STILL POSSIBLE OVER THE WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS ALSO CAPABLE OF PRODUCING PENNY SIZE HAIL IN ADDITION 
TO DAMAGING WINDS. TAKE COVER INSIDE A STURDY STRUCTURE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MST SUNDAY
EVENING FOR NORTHWEST ARIZONA AND SOUTHERN NEVADA.

&&

LAT...LON 3686 11352 3683 11384 3701 11387 3701 11356
TIME...MOT...LOC 2144Z 170DEG 26KT 3717 11375

$$

JENSEN
078 
WWUS55 KVEF 082154
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
254 PM MST SUN AUG 8 2010

AZC015-082202-
/O.EXP.KVEF.SV.W.0009.000000T0000Z-100808T2200Z/
MOHAVE AZ-
254 PM MST SUN AUG 8 2010

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL MOHAVE COUNTY
WILL EXPIRE AT 300 PM MST...

THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL MOHAVE COUNTY WILL 
BE ALLOWED TO EXPIRE AS OF 300 PM MST. THE STRONG THUNDERSTORM WHICH 
WAS OVER THE AREA HAS MOVED TO THE NORTH AND CROSSED INTO SOUTHWEST 
UTAH. ALTHOUGH LOCAL GUSTY WINDS MAY STILL BE SEEN IN THE NORTHWEST 
MOHAVE COUNTY...DAMAGING WINDS AND PENNY SIZED HAIL ARE NO LONGER 
EXPECTED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MST SUNDAY
EVENING FOR NORTHWEST ARIZONA AND SOUTHERN NEVADA.

LAT...LON 3686 11352 3683 11384 3701 11387 3701 11356
TIME...MOT...LOC 2152Z 170DEG 26KT 3723 11377

$$

JENSEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 2:00 PM MST, 22 minutes earlier.

Area forecast discussion, Aug 8, 2:00 PM MST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
200 PM PDT SUN AUG 8 2010

.SYNOPSIS...A TROUGH OF LOW PRESSURE OVER CALIFORNIA WILL INTERACT
WITH MONSOON MOISTURE TO PRODUCE SCATTERED SEVERE THUNDERSTORMS OVER
SOUTHERN NEVADA AND NORTHWEST ARIZONA THROUGH THIS EVENING...WITH
THUNDERSTORMS ALSO POSSIBLE OVER THE SIERRA NEVADA AND NEARBY
MOUNTAIN RANGES. DRIER AIR WILL PUSH IN FROM THE WEST
TOMORROW...WITH DRY WEATHER EXPECTED TUESDAY THROUGH FRIDAY.
TEMPERATURES WILL BE SLIGHTLY BELOW NORMAL TODAY AND MONDAY...THEN
RETURN TO ABOVE NORMAL FOR THE REST OF THE UPCOMING WEEK.
&&

.SHORT TERM...SEVERE STORMS POSSIBLE THIS EVENING ROUGHLY ALONG AND
NORTHEAST OF A LINE FROM THE NEVADA TEST SITE TO NEEDLES TO I-40 AT
THE MOHAVE/YAVAPAI COUNTY LINE. ALREADY HAD A HUGE THREE BODY
SCATTER SPIKE OFF THE STORM IN THE KAIBAB/COLORADO CITY AREA. UPPER
LOW AND ATTENDANT JET STREAK ROTATING INLAND THIS EVENING WILL KEEP
THE THREAT GOING AS LAPSE RATES STEEPEN AND SHEAR PROFILES IMPROVE
EVEN MORE. STILL LOOKS LIKE A DRYING TREND COMMENCING IN EARNEST
TOMORROW WITH QUIET WEATHER THEREAFTER.

.LONG TERM...TUESDAY THROUGH SATURDAY...VERY LITTLE CHANGE TO THE
LONG TERM FORECAST WITH THIS PACKAGE. UPPER TROUGH/CLOSED LOW OVER
THE PACIFIC NORTHWEST AT 12Z TUESDAY TO SAG SOUTH WITH THE CENTER OF
THE LOW OVER SOUTHWEST OREGON BY 00Z WEDNESDAY. THIS SHOULD BRING
DRYING INTO THE EASTERN PORTION OF THE CWA TUESDAY/WEDNESDAY WITH
INCREASED SOUTHWEST FLOW ALOFT. MODELS BEGIN TO DIVERGE INTO
THURSDAY AND WILL THEN BECOME THE PROBLEM FOR THE REST OF THE LONG
TERM WITH REGARDS TO KEEPING DRY CONDITIONS OVER THE EASTERN PORTION
OF THE CWA OR ALLOWING MOISTURE TO CREEP BACK IN. THE ECMWF TRACKS
THE LOW FURTHER SOUTH THROUGH SATURDAY BEFORE LIFTING TO THE
NORTHEAST WHICH KEEPS DRY SOUTHWEST FLOW OVER THE CWA. HOWEVER THE
GFS KEEPS THE LOW FAIRLY STATIONARY OR TRACKS A LITTLE NORTH AND
WEST WHICH ALLOWS THE RIDGE OVER THE SOUTHERN STATES TO PUSH A BIT
FURTHER WEST AND BRINGS MOISTURE BACK INTO THE AREA. FOR NOW HAVE
CONTINUED TO GO WITH A DRY SOLUTION...ECMWF...AND TWEAK AS THE WEEK
GOES ON. TEMPERATURES WILL ALSO BE VERY DEPENDENT OF THE FLOW THUS
ALSO WILL TREND TOWARDS A COMPROMISE BUT LEAN TOWARDS WARMING INTO
THE END OF THE WEEKEND.
&&

.AVIATION...FOR MCCARRAN...A CHANCE OF AFTERNOON AND EVENING
THUNDERSTORMS OVER THE NEARBY MOUNTAINS AND OVER THE MORMON
MESA/PEACH SPRINGS/BEATTY CORRIDORS THROUGH 03Z BEFORE DECREASING
OVERNIGHT. HOWEVER ISOLATED ACTIVITY EXPECTED INTO MONDAY MORNING.
ISOLATED ACTIVITY ONCE AGAIN MONDAY AFTERNOON...MAINLY ALONG THE
MORMON MESA/PEACH SPRINGS CORRIDORS. CLOUDS SCT-BKN 8-10K FT. WINDS
TRENDING OUT OF THE SOUTH WITH GUSTS TO 25KTS. BECOMING LIGHT AND
VARIABLE AFT 09Z TUESDAY. OUTFLOW BOUNDARIES OVERNIGHT MAY CREATE
ERRATIC WINDS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SOUTHWEST WINDS WITH GUSTS TO 25KTS DECREASING TO LESS
THAN 15KTS AFT 05Z MONDAY...BECOMING GUSTY MONDAY AFTERNOON.. WINDS
MAY BECOME ERRATIC DUE TO OUTFLOW BOUNDARIES. ISOLATED TO SCATTERED
THUNDERSTORMS MAINLY THE MOUNTAINS...MOVING OVER THE VALLEYS IN THE
EVENING...DECREASING OVERNIGHT. SCT-BKN 8 TO 10K FT.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...SEVERE THUNDERSTORM WATCH NUMBER 588 IN EFFECT UNTIL 8 PM PDT
     THIS EVENING FOR NVZ015>022.
AZ...SEVERE THUNDERSTORM WATCH NUMBER 588 IN EFFECT UNTIL 8 PM MST
     THIS EVENING FOR AZZ001>003-036.
CA...NONE.
&&

MORGAN/JENSEN

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Aug 8, 1:30 PM MST, 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
130 PM PDT SUN AUG 8 2010

AZZ001>003-036-NVZ015>022-090700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
130 PM PDT SUN AUG 8 2010 /130 PM MST SUN AUG 8 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA AND SOUTHERN NEVADA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORM WATCH NUMBER 588 IS IN EFFECT FOR
CLARK...LINCOLN AND MOHAVE COUNTIES UNTIL 8 PM THIS EVENING.
SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS WILL BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NEEDED AT LEAST THROUGH THIS EVENING FOR
SEVERE THUNDERSTORM POTENTIAL. SPOTTERS SHOULD REPORT SIGNIFICANT
WEATHER AS SOON AS IT IS SAFE TO DO SO.

CAZ519>527-NVZ014-090700-
EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-
130 PM PDT SUN AUG 8 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA AND
SOUTHERN NEVADA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

MONSOON MOISTURE WILL COMBINE WITH A LOW PRESSURE SYSTEM OVER
CALIFORNIA TO PRODUCE ISOLATED TO SCATTERED THUNDERSTORMS ACROSS
MUCH OF SOUTHERN NEVADA AND NORTHWEST ARIZONA AS WELL AS THE
MOUNTAINS OF NORTHERN INYO COUNTY. BRIEF HEAVY RAIN AND GUSTY
WINDS ARE POSSIBLE WITH THESE STORMS. THE STORMS WILL BE FAIRLY
FAST MOVING WHICH WILL LIMIT FLASH FLOODING POTENTIAL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER ACCORDING TO STANDARD
OPERATING PROCEDURES.

MORGAN

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 1:37 PM MSTSevere Thunderstorm WarningVEFMohave38 min
Aug 8, 3:49 PM MSTSevere Thunderstorm WarningVEFMohave41 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.